Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 75, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2008, 6:19 PM CDT for Barton County, Ellsworth County, Russell County, Kansas. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2008, 6:19 PM CDT (23:19 UTC)
- Expired
- May 5, 2008, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Barton County, KS, Ellsworth County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 156 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:25 PM CDT | HAIL 0.88 | Dorrance, KS | |
| May 5, 6:29 PM CDT | HAIL 1 | 4 S Dorrance, KS | |
| May 5, 6:35 PM CDT | HAIL 1.5 | Sw Dorrance, KS | |
| May 5, 6:49 PM CDT | HAIL 1.75 | 7 S Wilson, KS | |
| May 5, 7:05 PM CDT | TSTM WND DMG | Holyrood, KS | SEMI-BLOWN OVER ON HIGHWAY 156 |
| May 5, 7:10 PM CDT | TSTM WND GST 60 | 3 N Holyrood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 052320
SVRICT
KSC009-053-167-060015-
/O.NEW.KICT.SV.W.0075.080505T2319Z-080506T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT MON MAY 5 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS.
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS.
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 715 PM CDT.
* AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL. THIS STORM WAS LOCATED NEAR DORRANCE...OR 15 MILES
SOUTHEAST OF RUSSELL...AND MOVING SOUTHEAST AT 17 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
DORRANCE...HOLYROOD...WILSON.
THIS REPLACES THE PREVIOUSLY ISSUED SEVERE WARNING FOR THE WARNED
AREA.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3887 9848 3886 9848 3886 9846 3875 9823
3858 9839 3851 9872 3882 9877 3891 9855
TIME...MOT...LOC 2319Z 322DEG 15KT 3878 9860
$$
JAKUB3 follow-up statements
000
WWUS53 KICT 052341
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT MON MAY 5 2008
KSC009-053-167-060015-
/O.CON.KICT.SV.W.0075.000000T0000Z-080506T0015Z/
RUSSELL KS-ELLSWORTH KS-BARTON KS-
640 PM CDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARTON...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES
UNTIL 715 PM CDT...
AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
PING PONG BALL SIZE. THIS STORM WAS LOCATED 7 MILES SOUTH OF
WILSON...OR 15 MILES WEST OF ELLSWORTH...MOVING SOUTHEAST AT 16 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HOLYROOD BY 715 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3886 9846 3875 9823 3860 9838 3858 9839
3851 9872 3878 9866 3886 9852 3887 9849
TIME...MOT...LOC 2340Z 322DEG 14KT 3872 9851
$$
JAKUB000
WWUS53 KICT 052358
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT MON MAY 5 2008
KSC009-053-167-060015-
/O.CON.KICT.SV.W.0075.000000T0000Z-080506T0015Z/
RUSSELL KS-ELLSWORTH KS-BARTON KS-
656 PM CDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARTON...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES
UNTIL 715 PM CDT...
AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO GOLF BALL
SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF HOLYROOD...OR 12
MILES WEST OF ELLSWORTH...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HOLYROOD BY 715 PM CDT.
THIS STORM HAS A LONG HISTORY OF PRODUCING LARGE HAIL.
LAT...LON 3886 9846 3875 9823 3860 9838 3858 9839
3851 9872 3878 9866 3886 9852 3887 9849
TIME...MOT...LOC 2356Z 329DEG 13KT 3867 9843
$$
JAKUB000
WWUS53 KICT 060003
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT MON MAY 5 2008
KSC167-060013-
/O.CAN.KICT.SV.W.0075.000000T0000Z-080506T0015Z/
RUSSELL KS-
703 PM CDT MON MAY 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY
HAS BEEN CANCELLED...
AT 701 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3881 9836 3880 9835 3875 9823 3867 9832
3858 9839 3857 9855 3869 9848 3886 9846
TIME...MOT...LOC 0003Z 329DEG 13KT 3865 9841
$$
KSC009-053-060015-
/O.CON.KICT.SV.W.0075.000000T0000Z-080506T0015Z/
ELLSWORTH KS-BARTON KS-
703 PM CDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BARTON AND NORTHWESTERN ELLSWORTH COUNTIES UNTIL 715 PM CDT...
AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR HOLYROOD...OR 12 MILES
SOUTHWEST OF ELLSWORTH...MOVING SOUTHEAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HOLYROOD BY 715 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3881 9836 3880 9835 3875 9823 3867 9832
3858 9839 3857 9855 3869 9848 3886 9846
TIME...MOT...LOC 0003Z 329DEG 13KT 3865 9841
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:14 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 5, 3:14 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT MON MAY 5 2008 .DISCUSSION... MAIN FORECAST CONCERNS WILL BE THUNDERSTORM/SEVERE WEATHER CHANCES OVER THE NEXT FEW DAYS. TONIGHT-WEDNESDAY: OUTFLOW/PSEUDO-WARM FRONT FROM SWRN KS INTO NWRN OK WILL BE A TRIGGER FOR STRONG-SEVERE CONVECTION THRU THIS EVENING. SOME OF THAT ACTIVITY COULD APPROACH OUR WESTERN-MOST COUNTIES THIS EVE WITH BRUNT OF THAT ACTIVITY LIKELY TO REMAIN JUST TO OUR W-SW. OTHERWISE...WATER VAPOR IMAGERY DEPICTING A WEAKER SHORTWAVE (AHEAD OF MAIN UPPER LOW OFF BAJA) OVER NEW MEXICO THIS PM...WHICH THE MODELS CARRY NEWD ACROSS OUR FORECAST AREA LATE TONIGHT INTO MIDDAY TUESDAY. THIS WAVE WILL COMBINE WITH DECENT MOISTURE TRANSPORT/ISENTROPIC LIFT VIA 35 KT LOW-LEVEL JET TO RESULT IN INCREASING CHANCES FOR SHOWERS/T-STORMS LATE TONIGHT INTO TUESDAY. IN OUR AREA...SHEAR/INSTABILITY MAY PROMOTE A FEW STRONG STORMS. AN INCREASE IN CLOUD COVER/STORMS SHOULD KEEP HIGHS CONTAINED IN THE 70S AREAWIDE TUESDAY AFTER A MILD NIGHT. SHOWED A DIURNAL DECREASING POP TREND TUES AFTERNOON BEHIND DEPARTING SHORTWAVE. THINKING SEVERE STORMS MAY ERUPT ALONG DRYLINE OVER THE HIGH PLAINS TUES PM/EVE WHERE DISCRETE SUPERCELLS APPEAR POSSIBLE. THE MAIN UPPER LOW WILL EJECT OUT ACROSS OKLAHOMA/SOUTHERN KS WED INTO WED EVE. WITH A FRONTAL SYSTEM DROPPING SWD INTO OUR AREA DURING THIS SAME TIME FRAME...T-STORM CHANCES WILL INCREASE MARKEDLY TUES NIGHT THRU WED NIGHT. SOME LOCALLY HEAVY RAINFALL POSSIBLE (MAINLY S-CNTRL/SERN KS) ALONG WITH A FEW SEVERE STORMS. HOWEVER...BETTER INSTABILITY LOOKS TO BE PROGGED IN OKLAHOMA FOR ANY HIGHER END ACTIVITY. HIGHS WED SHOULD BE A FEW DEGREES COOLER THAN TUES GIVEN WIDESPREAD PRECIPITATION/CLOUDS. THURSDAY-MONDAY: AN UPPER VORTEX WILL REMAIN ANCHORED OVER SOUTHEASTERN CANADA DURING THE PERIOD WITH AN ACTIVE FLOW PATTERN OFF OF THE PACIFIC ACROSS THE CONUS THIS WEEKEND. THE MAIN FORECAST CHALLENGE IS THE TIMING OF INDIVIDUAL SHORTWAVES IN THIS FLOW PATTERN WITH THE MEDIUM RANGE MODELS SHOWING SIGNIFICANT DIFFERENCES. LEANED WITH HPC BLENDER WHICH EARLY ON IS WEIGHTED TOWARD THE ECMWF AND A BLEND OF THE ECMWF/GEM DAYS 5-7. THIS WOULD HAVE A WAVE COMING ACROSS KS THURS NIGHT INTO FRI...WITH ANOTHER WAVE COMING THRU LATER SAT INTO SUN. MOISTURE RETURN APPEARS SOMEWHAT MORE QUESTIONABLE THIS FAR OUT MORE SO WITH THE 2ND WAVE. FOR NOW...WILL CARRY SOME LOW POPS (20-30%) FOR THESE TWO WAVES. GIVEN PACIFIC NATURE OF AIRMASS...TEMPERATURES LOOK NEAR NORMAL THROUGHOUT THIS EXTENDED FORECAST PERIOD. OVERALL...CONFIDENCE IS DECENT THAT WE WILL EXPERIENCE A CHANCE OF T-STORMS WITH ONE OR BOTH SYSTEMS...BUT LOWER WITH REGARD TO TIMING OF THE STORM CHANCES. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 75 63 71 / 40 60 60 70 HUTCHINSON 60 76 63 70 / 40 60 60 70 NEWTON 60 75 62 71 / 40 60 60 70 ELDORADO 60 74 62 71 / 30 60 60 70 WINFIELD-KWLD 62 75 62 73 / 40 60 60 70 RUSSELL 59 77 58 68 / 50 50 60 70 GREAT BEND 60 76 59 70 / 60 50 60 70 SALINA 60 76 61 71 / 40 60 60 70 MCPHERSON 60 76 62 70 / 40 60 60 70 COFFEYVILLE 60 73 62 73 / 20 70 60 70 CHANUTE 57 72 61 71 / 20 70 60 70 IOLA 57 72 60 71 / 20 70 60 70 PARSONS-KPPF 59 74 62 72 / 20 70 60 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 5, 4:32 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT MON MAY 5 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 432 PM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT. A SEVERE THUNDERSTORM OR TWO IS POSSIBLE MAINLY WEST OF A SALINA TO ANTHONY LINE. THE MAIN THREATS WILL BE WIND GUSTS TO 60 MPH AND HAIL TO GOLFBALL SIZE SIZE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE LIKELY ACROSS THE ENTIRE AREA TUESDAY INTO WEDNESDAY. SEVERE WEATHER IS POSSIBLE TUESDAY NIGHT MAINLY WEST OF A SALINA TO ANTHONY LINE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH A LOW PROBABILITY FOR A TORNADO. ON WEDNESDAY AND WEDNESDAY NIGHT...THE SEVERE WEATHER THREAT WILL SHIFT TO SOUTH CENTRAL AND SOUTHEASTERN KANSAS...MAINLY ALONG AND SOUTH OF A LINE FROM KINGMAN TO WICHITA TO EUREKA. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH A LOW PROBABILITY FOR A BRIEF TORNADO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER SPOTTER ACTIVATION IS POSSIBLE FROM TUESDAY EVENING INTO WEDNESDAY ACROSS THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, May 5, 4:39 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT MON MAY 5 2008 KSZ032-052230- RUSSELL- 439 PM CDT MON MAY 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM 17 MILES NORTHEAST OF HAYS...AND MOVING SOUTHEAST AT 21 MPH. QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH THIS STORM IF IT MAINTAINS ITSELF. PEOPLE IN NORTHWESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
Local storm report, May 5, 5:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 6 SW PARADISE 39.05N 99.00W
05/05/2008 E1.75 INCH RUSSELL KS LAW ENFORCEMENT
&&
RECLocal storm report, May 5, 5:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 N RUSSELL 38.97N 98.85W
05/05/2008 E0.75 INCH RUSSELL KS TRAINED SPOTTER
PENNY SIZED HAIL COVERED THE GROUND.
&&
ADKLocal storm report, May 5, 5:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 NE RUSSELL 38.93N 98.80W
05/05/2008 E0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
ADKLocal storm report, May 5, 6:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 E RUSSELL 38.89N 98.82W
05/05/2008 E0.75 INCH RUSSELL KS TRAINED SPOTTER
&&
ADKLocal storm report, May 5, 6:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 1 E BUNKER HILL 38.87N 98.68W
05/05/2008 E1.00 INCH RUSSELL KS FIRE DEPT/RESCUE
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| May 5, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.